Q: All of the following are the symptoms of acute bilateral adrenal injury except?
A) Circulatory shock
B) Abdominal pain
D) Nausea &/or vomiting
E) Hyperpigmented skin
Acute adrenal injury may occur due to hemorrhage, and/or infarction. The most common etiologies are motor vehicle accidents (blunt trauma), DIC, hemorrhage or emboli due to other reasons, sepsis and adrenal vein thrombosis. Recently, Heparin-induced thrombocytopenia (HIT) has been recognized as a major cause of acute adrenal insufficiency.
Hyperpigmentation of skin requires time, and it is not one of the symptoms in acute adrenal shock.
1. Neary N, Nieman L. Adrenal insufficiency: etiology, diagnosis and treatment. Curr Opin Endocrinol Diabetes Obes. 2010;17(3):217–223.
2. Rao RH, Vagnucci AH, Amico JA. Bilateral massive adrenal hemorrhage: early recognition and treatment. Ann Intern Med 1989; 110:227.
3. Warkentin TE, Safyan EL, Linkins LA. Heparin-induced thrombocytopenia presenting as bilateral adrenal hemorrhages. N Engl J Med 2015; 372:492.